Chemotherapy is a common treatment for cancer patients. Unfortunately, hair loss, dry skin and brittle nails are often the side effects of the treatments. The following will help guide you by providing tips to reduce the impact of these unwanted effects. Compassion Dermatology offers a wide variety of services for your skin, hair, nails, and cosmetic needs. Call today to schedule a consultation with a dermatologist in Southlake, TX.
One of the concerns the majority of patients experience is potential hair loss. However, not all chemotherapy treatments will cause it. The drug used and the dosage are two of the factors that will impact your hair. Your doctor can tell you whether to expect hair loss, and if you can expect it, knowing in advance enables you to plan ahead for wigs and coverings. A cold cap is sometimes used to reduce hair loss. A cold cap reduces hair loss by reducing blood circulation to the scalp. It is placed on the scalp before infusion and for up to 2 hours in the treatment center. However, many patients find the cold cap uncomfortable, and often choose not to use it. Other treatments are available. Talk to your dermatologist in Southlake, TX.
How Hair Grows
The hair follicles experience two phases during its life cycle. The Anagen phase is the growth phase. Matrix cells develop into the hair shaft by growing, dividing and keratinizing. During the time hair is keratinized, the hair dies and is formed into the protein keratin. At any given time, 90% of the 100,000 hairs are growing in the follicles of the scalp. The remaining 10% are in the non-growing phase called the Telogen phase. In this phase, they will eventually be shed. Chemotherapy affects hair growth by shutting down the follicles. The follicles, called matrix cells, are located at the deepest of the hair follicle. Hairs in the Telogen phase are not greatly affected by chemotherapy.
How Hair is Lost During Chemotherapy
The chemotherapy drugs that cause hair loss prevent the matrix cells from dividing and growing a shaft. This results in the hair breaking off. While chemo drugs prevent cancer cells from dividing, it also results in the stasis of hair growth.
Hair Growth During Chemotherapy
Some chemo drugs are not as aggressive against hair growth. Your treatment may involve the use of different chemo drugs at different times. For this reason you may notice a regrowth of hair after starting a different treatment that is less aggressive against hair growth. Your doctor uses a number of factors in the decision of cancer treatment. How chemo will affect your hair will depend on the drugs and the dosage involved.
When Chemotherapy is Complete
While it is not fully understood, hair regrowth after chemo can provide unexpected surprises. Straight hair may come in curly, dark hair may come in white, etc… As the chemo drugs leave your body, the matrix cells will slowly recover and begin the process of growing new hair. It is thought that the recovery of matrix cells is a complicated biochemical recovery, leading to the hair and texture ‘surprises’ for a while. The unusual changes are typically temporary.
- If your doctor says that your hair will probably fall out, decide before chemotherapy begins if you want to wear a wig. Shopping ahead of chemo will enable you to find a wig that best matches your normal hair color.
- Hats, turbans and scarves are often used to camouflage hair loss during chemo treatments. However, if you opt to go bareheaded be sure to use sunscreen.
- Never perm or color your hair during chemotherapy to prevent increased hair loss. Wait until the chemo treatments are complete and your hair has grown back.
- A short hair cut can help to reduce the emotional impact of hair loss.
Chemotherapy treatment often causes skin to be very dry. Wear protective clothing and sunscreen with a minimum SPF of 30 to prevent damage to the skin. If skin problems develop our dermatologist in Southlake, TX can help.
- Itching is common, and over the counter products are typically ineffective. See your dermatologist in Southlake, TX for an effective topical and/or oral medications that can help with itching.
- Color changes sometimes occur, causing patients to feel self-conscious. Your dermatologist in Southlake, TX can assist you with bleaching creams and exfoliates for more normal looking skin tone.
- Avoid hot tubs to reduce the risk of inflammation to the skin.
- If open wounds occur, see your dermatologist in Southlake, TX. Prompt attention to wounds can prevent infections, and is especially important during chemo treatment.
During chemo treatment nails may become dry and brittle, can become discolored, and may develop lines and ridges. Occasionally, some patients may experience separation of the nail from its bed. Specific chemo drugs are worse than others for nail problems. While the condition is temporary when they occur, the effects can last for months. For patients with nail problems, cooling gloves during the infusion may be of help to minimize the effects on nails. If signs of infection or other problems requiring medical attention occur, schedule a consultation with a Compassion Dermatology dermatologist in Southlake, TX.